Qatar Study Highlights Rare Case Of Covid Vaccine-Induced Myocarditis


(MENAFN- Gulf Times) A case report by some Qatar-based researchers points out though vaccines are broadly safe, some rare, life-threatening side effects have been reported in the recent past, and myocarditis (inflammation of the heart muscle) is one of them.
The authors of the report have described the case of a Covid-19 mRNA vaccine-induced myocarditis in a young male. The report, originally published in the Journal of Emergency Medicine, Trauma and Acute Care, is currently featured on Qscience.
The authors of the report are : Muhammad Abd Ur Rehman, Hamid Ilyas and Junaid Iqbal from the Emergency Department of Hamad Medical Corporation; Syed Haris Huda, Emergency Department, Sidra Medicine; Hina Akram, Department of Public Health, Qatar University; and Mohamed Maryam al-Kuwari and Samah Mohamed from the Department of Radiology, Heart Hospital.
The report cites the case of a 22-year-old male, non-smoker with no previous medical history presented to the emergency department after experiencing palpitations. He complained of the gradual onset of chest discomfort along with shortness of breath. He was admitted to the hospital due to raised cardiac enzymes and a concerning echocardiogram.
His general physical examination, including chest and cardiovascular examinations, was unremarkable. The electrocardiogram showed a normal sinus rhythm with no ischemic changes. Three days earlier, he had received the third dose of the BNT-162b2 mRNA vaccine for Covid-19. The patient was discharged home with instructions to present to the emergency department in case of a recurrence of symptoms.
The next day, he presented to the emergency department with complaints of two episodes of severe palpitations that lasted for about eight to 10 minutes with some chest discomfort. The report said:“He was afebrile, with a heart rate of 75 beats per minute, a blood pressure of 127/79 mmHg, a respiratory rate of 18 breaths per minute, and an oxygen saturation of 99%. The ECG was again unremarkable, with no changes signifying arrhythmia or ischemia.”
Due to his second presentation, he was kept under observation for blood investigations and cardiac monitoring. His blood count, random blood glucose, electrolytes, renal, and thyroid function tests were within normal limits. On the contrary, his troponin T level was 1521 ng/L. By this time, the patient was symptomatic. He was given dual antiplatelets and was admitted to cardiology for further assessment of raised troponin T.
An urgent transthoracic echocardiography revealed a normal left ventricular ejection fraction of 57% with some regional wall motion abnormalities. A computed topographic coronary angiography was done and there was no evidence of coronary artery disease in the angiography. This was followed by cardiac magnetic resonance imaging, which reported subtle hyperemia of the basal-to-mid anterolateral wall and the apical lateral segments in the early images following intravenous gadolinium, while the late images showed subepicardial and endocardial mid-wall enhancement at the basal inferolateral and the base-to-apical lateral walls. These findings were suggestive of myocarditis.
“Magnetic resonance imaging the following day revealed myocarditis. There have been multiple cases of myocarditis reported in the literature owing to the Covid-19 mRNA vaccine. This case stands out because of the presence of regional wall motion anomalies in the echocardiogram, which is an unusual finding in patients with myocarditis. We recommend keeping a low threshold for investigating young patients presenting with cardiovascular symptoms who have received a recent Covid-19 mRNA vaccine,” the report highlighted.
The authors note that myocarditis has emerged as a rare but significant adverse effect of mRNA-based Covid-19 vaccines.“Although the vaccines are broadly safe, we should not overlook the rare, life-threatening side effects of the vaccines. Intravenous glucocorticoids and RAAS (Renin-angiotensin-aldosterone system) antagonists are the recommended treatments for milder cases, while the use of non-steroidal anti-inflammatory drugs is discouraged. Severe cases are treated on the lines of heart failure,” the report concluded.

MENAFN08122023000067011011ID1107561863


Legal Disclaimer:
MENAFN provides the information “as is” without warranty of any kind. We do not accept any responsibility or liability for the accuracy, content, images, videos, licenses, completeness, legality, or reliability of the information contained in this article. If you have any complaints or copyright issues related to this article, kindly contact the provider above.